Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 124, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 28, 2016, 8:15 PM EDT for Fayette County, Westmoreland County, Pennsylvania. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2016, 8:15 PM EDT (00:15 UTC)
- Expired
- Aug 28, 2016, 8:57 PM EDT
- In force
- 42 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Fayette County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 89 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 8:40 PM EDT | TSTM WND DMG | 1 Nne Millertown, PA | LARGE TREE BRANCHES DOWN ACROSS THE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 0.3 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 900 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1408 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
006
WUUS51 KPBZ 290015
SVRPBZ
PAC051-129-290115-
/O.NEW.KPBZ.SV.W.0124.160829T0015Z-160829T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
815 PM EDT SUN AUG 28 2016
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN FAYETTE COUNTY IN SOUTHWESTERN PENNSYLVANIA...
SOUTHEASTERN WESTMORELAND COUNTY IN SOUTHWESTERN PENNSYLVANIA...
* UNTIL 915 PM EDT
* AT 815 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SOUTH
CONNELLSVILLE...OR NEAR CONNELLSVILLE...AND IS NEARLY STATIONARY.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO TREES AND POWER LINES...RESULTING IN
SOME POWER OUTAGES.
* LOCATIONS IMPACTED INCLUDE...
CONNELLSVILLE...SOUTH CONNELLSVILLE...SEVEN SPRINGS...DUNBAR...
CHAMPION...MILL RUN...INDIAN HEAD AND NORMALVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
&&
LAT...LON 4008 7927 4007 7927 3991 7939 3998 7962
4008 7955
TIME...MOT...LOC 0015Z 278DEG 3KT 4002 7953
HAIL...0.88IN
WIND...60MPH
$$
241 follow-up statement
538
WWUS51 KPBZ 290057
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
857 PM EDT SUN AUG 28 2016
PAC051-129-290106-
/O.CAN.KPBZ.SV.W.0124.000000T0000Z-160829T0115Z/
FAYETTE PA-WESTMORELAND PA-
857 PM EDT SUN AUG 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FAYETTE AND
SOUTHEASTERN WESTMORELAND COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4008 7927 4007 7927 3991 7939 3998 7962
4008 7955
TIME...MOT...LOC 0052Z 278DEG 3KT 4002 7948
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 7:40 PM EDT, 35 minutes earlier.
Area forecast discussion, Aug 28, 7:40 PM EDT, 35 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 740 PM EDT Sun Aug 28 2016 .SYNOPSIS... Thunderstorm chances will continue through the evening as a weak boundary crosses the region. Warm but less humid conditions will be introduced under building high pressure through midweek. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Thunderstorms have fired along the frontal boundary that is currently sinking south across the area. The storms are tapping into a highly unstable air mass with 3000+ J/kg of CAPE, and inverted-V soundings mean that downbursts are a threat. TPIT terminal doppler radar showed one such storm likely produced strong winds in Columbiana County. Will also need to watch rainfall totals as individual cells are moving slowly, and with high rainfall rates due to anomalously high precipitable water, localized flooding is possible. Little to no activity further south away from the boundary so far, as there is little support for lift. Upped PoPs and adjusted timing in the grids. Extended life of slight chance PoPs a little further into the night as well given boundary and lingering instability. Minor updates otherwise. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... Newest model guidance pushes the aforementioned boundary south of the region by Monday afternoon as reinforcing shortwaves help deepen a trough over the Northeast U.S. through midweek. The surface front may continue to provide focus for diurnally- enhanced convection over the mountains in WV, but building surface high under northwest flow should suppress precip by Tuesday. A second and more notable boundary, as far as temperatures change, will approach on Wednesday. At this time, it appears that instability and moisture will be rather meager with this fronts passage so very low pops were kept, based on a blend of guidance and timing differences through Wednesday. Temperatures should moderate to near normal with northwest flow/cool advection by Wednesday. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... Troughing over the eastern CONUS will result in cooler temperatures the remainder of the week before ridging builds back in this weekend. Dry conditions are forecast under dry northwesterly flow and ridging later in the period. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... Showers and thunderstorms are firing along and ahead of a weak cold front which is sinking south through the area. A highly unstable airmass is in place in front of it, and numerous outflow boundaries are also providing support for upward motion. The result is many slow-moving and heavy thunderstorms. Have IFR TEMPOS at several sites to account for this. These will plague most terminals through 03Z or so, before the loss of daytime heating helps to decrease coverage and intensity significantly. Areas of MVFR/IFR fog are then expected to develop overnight, especially in areas that received rain. Fog will lift by 13Z on Monday, with VFR conditions expected by midday areawide. Still could see an isolated storm in the MGW area Monday afternoon, but too early to include. .OUTLOOK /MONDAY THROUGH THURSDAY/... Restrictions are possible with another cold front on Wednesday. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 28, 3:24 PM EDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 324 PM EDT SUN AUG 28 2016 MDZ001-OHZ048-057>059-068-069-PAZ031-075-076-WVZ003-004-012-021- 509>514-291930- GARRETT-COSHOCTON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-GREENE- FAYETTE-FAYETTE RIDGES-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- 324 PM EDT SUN AUG 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ039>041-049-050-PAZ007>009-013>016-020>023-029-073-074-WVZ001-002- 291930- TUSCARAWAS-CARROLL-COLUMBIANA-HARRISON-JEFFERSON-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA- WASHINGTON-WESTMORELAND-WESTMORELAND RIDGES-HANCOCK-BROOKE- 324 PM EDT SUN AUG 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STRONG STORMS WITH GUSTY WIND AND LOCALIZED HEAVY RAIN ARE POSSIBLE THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 28, 7:25 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
725 PM EDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM TSTM WND DMG ROGERS 40.79N 80.62W
08/28/2016 COLUMBIANA OH 911 CALL CENTER
MULTIPLE TREES DOWN AROUND THE TOWN OF ROGERS
&&
EVENT NUMBER PBZ1601806
24Local storm report, Aug 28, 7:30 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
730 PM EDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM FLOOD PITTSBURGH 40.44N 79.98W
08/28/2016 ALLEGHENY PA PUBLIC
FLOODING ON INTERSTATE 376 WESTBOUND EXIT 72
&&
EVENT NUMBER PBZ1601807
24Local storm report, Aug 28, 7:31 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
731 PM EDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 1 NNW GREENFIELD 40.43N 79.95W
08/28/2016 E1.00 INCH ALLEGHENY PA EMERGENCY MNGR
&&
EVENT NUMBER PBZ1601808
24Special weather statement, Aug 28, 7:45 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
745 PM EDT SUN AUG 28 2016
PAZ029-031-290045-
WASHINGTON-GREENE-
745 PM EDT SUN AUG 28 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN GREENE AND
SOUTHWESTERN WASHINGTON COUNTIES...
AT 744 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR EAST WASHINGTON TO 9 MILES SOUTHWEST
OF WASHINGTON TO 9 MILES SOUTHEAST OF VALLEY GROVE. MOVEMENT WAS
SOUTH AT 10 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
WASHINGTON...EAST WASHINGTON...WEST FINLEY...DEEMSTON...MARIANNA...
AMITY AND GREEN HILLS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN PENNSYLVANIA BETWEEN MILE MARKERS 9 AND 22.
INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 22 AND 33.
LAT...LON 4005 8004 3998 8024 3992 8034 3990 8048
4002 8051 4008 8042 4017 8032 4020 8022
4020 8016 4014 8019
TIME...MOT...LOC 2344Z 000DEG 8KT 4015 8020 4006 8032 3998 8046
24Special weather statement, Aug 28, 7:51 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
751 PM EDT SUN AUG 28 2016
PAZ016-290045-
JEFFERSON-
751 PM EDT SUN AUG 28 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JEFFERSON COUNTY...
AT 751 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BROOKVILLE...
MOVING EAST AT 10 MPH.
WIND GUSTS OF 50 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BROOKVILLE...REYNOLDSVILLE...BROCKWAY AND FALLS CREEK.
THIS INCLUDES INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 75
AND 96.
LAT...LON 4120 7877 4113 7880 4107 7881 4115 7919
4124 7913 4125 7874 4123 7874 4123 7871
4120 7871
TIME...MOT...LOC 2351Z 277DEG 9KT 4121 7904
24Special weather statement, Aug 28, 8:08 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
808 PM EDT SUN AUG 28 2016
PAZ021-290100-
ALLEGHENY-
808 PM EDT SUN AUG 28 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGHENY COUNTY...
AT 808 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BETHEL PARK...
MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PITTSBURGH...MOUNT LEBANON...BETHEL PARK...MCKEESPORT...WEST
MIFFLIN...BALDWIN...UPPER ST. CLAIR...WHITEHALL...SOUTH PARK
TOWNSHIP...MUNHALL...JEFFERSON HILLS...NORTH VERSAILLES...
BRENTWOOD...CASTLE SHANNON...PLEASANT HILLS...WHITE OAK...CLAIRTON...
WILKINS TOWNSHIP...DUQUESNE AND TURTLE CREEK.
LAT...LON 4027 7996 4031 8010 4037 8007 4040 7996
4041 7982 4027 7980
TIME...MOT...LOC 0008Z 280DEG 13KT 4033 8002
24The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 8:01 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 40 min |
| Aug 28, 8:06 PM EDT | Tornado Warning | PBZ | Greene | 24 min |
| Aug 28, 8:08 PM EDT | Special Weather Statement | PBZ | Allegheny | 52 min |
| Aug 28, 8:11 PM EDT | Areal Flood Warning | PBZ | Armstrong, Indiana, Westmoreland | 3 hr |
| Aug 28, 8:21 PM EDT | Special Weather Statement | PBZ | Indiana | 69 min |
| Aug 28, 8:24 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 36 min |
| Aug 28, 8:35 PM EDT | Special Weather Statement | PBZ | Armstrong | 40 min |
| Aug 28, 8:39 PM EDT | Special Weather Statement | PBZ | Fayette | 36 min |
| Aug 28, 9:32 PM EDT | Areal Flood Warning | PBZ | Indiana, Westmoreland | 118 min |
| Aug 29, 1:45 AM EDT | Areal Flood Warning | PBZ | Fayette | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.